Importance of timing of antiaggregant treatment in the prevention of radiation induced enteropathy


Akyurek S., Yildiz F., Cengiz M., Onal C., Yildiz O., Genc M., ...More

MEDICAL HYPOTHESES, vol.65, no.4, pp.736-739, 2005 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 65 Issue: 4
  • Publication Date: 2005
  • Doi Number: 10.1016/j.mehy.2005.04.028
  • Title of Journal : MEDICAL HYPOTHESES
  • Page Numbers: pp.736-739

Abstract

Chronic radiation enteropathy (CRE) is an undesirable radiation-induced toxicity and a common health problem in patients with pelvic or abdominal malignancies. Damage to microvascutar endothelial cells and connective tissue is blamed to cause this adverse effect. It is shown that platelets are the first cellular elements that initiate the homeostatic and inflammatory responses and release of several proinflammatory and fibrinogenic mediators. Antiplatetet agents such as ticlopidine and clopidogrel were shown to prevent CRE and this effect is believed to be directed by their activities against thrombocytes. However, recent studies have shown that these drugs also induce apoptosis in endotheliat cells and may lead to decreased expression of endotheliat prostacyclin and thrombomodulin (TM) and increased release of von Wittebrand factor which are shown to be major contributors of coagulation process. Assuming that radiation induced apoptosis occur 6-10 h after irradiation, we think that timing of these antiaggregant drugs with irradiation is important and a 6-10 h interval between these may be beneficial to avoid this adverse interaction. (c) 2005 Elsevier Ltd. All rights reserved.